Herbal supplements aren't always safe!

Natural doesn’t always mean safe when it comes to herbal supplements, according to the August issue of Mayo Clinic Health Letter.

When used properly, many herbal supplements may be safe and possibly beneficial to health. However, a few supplements can cause life-threatening problems or dangerous interactions with medications.

Mayo Clinic Health Letter covers some of the known interactions between herbal supplements and medications:

St. John’s wort: This supplement can greatly increase or decrease the potency of many medications and cause serious side effects. Patients who take antidepressants, anti-blood-clotting drugs, certain asthma drugs, immune-suppressing medications or steroids should probably avoid St. John’s wort.

S-adenosylmethionine (SAM-e): This can cause serious side effects when taken with antidepressant medications that affect serotonin.

Garlic, ginseng, ginger and feverfew: Patients who take anti-clotting medications such as aspirin, warfarin (Coumadin) and clopidogrel (Plavix) should avoid these supplements. They may increase the risk of bleeding. Supplements chondroitin and glucosamine also may interfere with warfarin.

Ginkgo: Ginkgo may increase the risk of bleeding in patients taking anti-clotting medications. Ginkgo can counteract the blood pressure-lowering benefits of thiazide diuretic drugs. It also can interfere with anti-seizure medications.

Kava: Kava is a sedative herb and is associated with serious liver problems, even when taken for a short time. Many medications, such as cholesterol-lowering drugs, pose a risk of liver damage. Taking kava may increase the risk of liver problems even more.

It’s always best to keep health care providers informed about supplement use, especially when starting a new medication or preparing for a medical procedure. Some supplements need to be discontinued two to three weeks before certain surgical procedures, because they affect blood clotting, response to sedation and blood pressure control.

Mayo Clinic Health Letter is an eight-page monthly newsletter of reliable, accurate and practical information on today’s health and medical news. To subscribe, please call 800-333-9037 (toll-free), extension 9771, or visit www.HealthLetter.MayoClinic.com.

Comments

  1. Charlie Charlie United States says:

    Has anyone every tried Occlotab, a herbal supplement, for Retinal Vein Occlusion?
    My doctor had me on predisone, then off it and now I'm back on it just as I started using Occlotab.
    I will check my blood every month to make sure the Herbal Supplements are not affecting my liver.

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Study identifies DNA mutations linking liver disease with obesity and diabetes